Alert archive / Kansas / Flash Flood Warnings in 2000

Flash Flood Warning 1, NWS Wichita, KS

March 23, 2000Kingman County, Kansas

NWS Wichita, KS issued this flash flood warning at Mar 23, 2000, 9:21 AM CST for Kingman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 23, 2000, 9:21 AM CST (15:21 UTC)
Expired
Mar 23, 2000, 3:15 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingman County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 231519
FFWICT

KSC095-232115-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
921 AM CST THU MAR 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 315 PM CST.

* AT 908 AM CST FLOODING WAS REPORTED AT NUMEROUS LOCATIONS THROUGHOUT
  KINGMAN COUNTY.

HEAVY RAINS IN KINGMAN COUNTY OVERNIGHT HAVE PRODUCED WIDESPREAD 
FLOODING THROUGHOUT THE COUNTY THIS MORNING.  RIVERS AND STREAMS IN 
KINGMAN COUNTY ARE FLOWING BANKFULL...WITH SOME FLOODING OF LOWLANDS 
AND ROADS IN THE COUNTY.  AT 9 AM WATER WAS COVERING HIGHWAY 14 AT 
100TH ST, AS WELL AS PORTIONS OF MANY OTHER ROADS ACROSS THE AREA.

PLEASE REPORT ANY FLOODING TO A LAW ENFORCEMENT AGENCY FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY
UNTIL 315 PM CST.

LAT...LON 3763 9792 3749 9789 3748 9828 3764 9834

BAKER
NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 3:40 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Mar 23, 3:40 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CST THU MAR 23 2000

MAIN PROBLEM IS POTENTIAL FOR HVY RAINS/FLOODING TODAY INTO TONIGHT.
WATER VAPOR IMAGERY EARLY THIS AM INDICATES THE ELONGATING UPR TROF
MOVING OVER PACIFIC NW IS FINALLY BEGINNING TO KICK THE SRN STREAM
UPR LOW (NR EXTREME SWRN NM AT 08Z) EASTWARD. THIS UPR LOW WILL
EJECT OUT TO WRN OK BY THIS EVENING...AND THEN ACCELERATE NEWD
ACROSS KS AND THE REST OF OK TONIGHT. ALL MODELS SIMILIAR WITH UPPER
SYSTEM...PREFERRED ETA FOR FASTER NEWD MOVEMENT OF SFC LOW
TONIGHT...QPF/OMEGA.

FOR TODAY...A SWATH OF HIGH PRECIPITABLE WATER CONTENT (1.00 - 1.25
IN) WILL CONTINUE TO ADVECT UP INTO MUCH OF KS AHEAD OF THE UPR
SYSTEM. THESE VALUES ARE ABOUT 200 TO 230% OF NORMAL FOR MID MARCH.
RADAR AND SATELLITE TRENDS AS OF 08Z...SHOW A LARGE LINEAR AXIS OF
HEAVY SHOWERS/T-STORMS RUNNING FROM WRN PART OF CNTRL KS SWD THRU
WRN OK. AREA IS MOVING N-NEWD. UPR DIVERGENCE INCREASES AND BECOMES
INTENSE OVER CNTRL AND S-CNTRL KS THIS MORNING INTO EARLY
PM...BEFORE SHIFTING INTO ERN KS THIS EVENING. HEAVIEST RAIN THREAT
TODAY APPEARS UNDERNEATH AND JUST LEFT OF LLJ AXIS...WHICH TARGETS
CNTRL AND S-CNTRL KS. AFOREMENTIONED AREA OF HVY RAIN LIKELY TO
CONTINUE TO SPREAD ACROSS CNTRL/S-CNTRL THIS MORNING INTO AT LEAST
EARLY PM. DEEP SRLY FLOW ON FCST SOUNDINGS ABOVE BOUNDARY LAYER
SUGGESTS POTENTIAL FOR TRAINING ECHOES. NO AREA IN KS CURRENTLY
OUTLOOKED FOR EXCESSIVE RAINFALL PER NCEP QPF BRANCH.

2ND AREA OF STRONG CONVECTION MAY REDEVELOP OVER SRN OK NEAR TRIPLE
PT LATER TODAY IN LEFT FRONT QUAD OF UPPER JET STREAK...AND NEAR AN
AREA OF RENEWED 850 THETA-E ADVECTION ALONG AND N OF SFC WARM FRONT.
THIS AREA OF CONVECTION WOULD THEN SPREAD NEWD VERY QUICKLY THRU ERN
OK/SERN KS DURING THE EVENING WHEN THE UPR SYSTEM IS BEGINNING TO
ACCELERATE NEWD. A PERIOD OF HVY RAIN IS PSBL THIS EVENING IN SERN
ZONES...HOWEVER AREA SHOULD MOVE THRU FASTER THAN ITS PREDECESSOR
AFFECTING CNTRL SECTIONS TODAY. MODELS HINT AT A DRY SLOT WORKING
NEWD ACROSS S-CNTRL AND SERN KS AFTER ABOUT 03Z TONIGHT WHICH WILL
END HVY RAIN THREAT IF IT OCCURS.

ISSUING FLOOD WATCH FOR TODAY INTO TONIGHT FOR CNTRL/S-CNTRL BASED
ON HIGH SOIL MOISTURE AND EXPECTED HVY RAINS. CONCERNED ABOUT
GENERAL COUNTY FLOODING ESPECIALLY OF LOW-LYING AREAS...NR
CREEKS/STREAMS. A FEW MAINSTEM RIVERS MAY APPROACH OR EXCEED FLOOD
IN S PARTS OF S-CNTRL KS LATE FRI INTO SAT ACCORDING TO TULSA RFC.

FCSTID = 9/CARUSO
ICT   59  50  66  46 / 100  90  20   5
HUT   58  49  66  45 / 100  90  20   5
EWK   58  50  66  46 / 100  90  20   5
EQA   60  51  67  46 / 100  90  20   5
WLD   60  51  67  47 / 100  90  20   5
RSL   54  44  66  39 / 100  90  20   5
GBD   55  45  66  41 / 100  90  20   5
SLN   56  49  64  43 / 100  90  30   5
MPR   57  50  65  43 / 100  90  30   5
CFV   63  54  70  51 /  60  90  30   5
CNU   63  53  69  50 /  60  90  30   5
K88   62  53  68  49 /  60  90  30   5

.ICT...
KS...FLOOD WATCH FOR TODAY AND TONIGHT FOR CENTRAL AND S-CNTRL FOR
ZONES KSZ032>033...KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:05 PM CSTFlash Flood WarningICTKingman3 hr
Mar 23, 4:09 PM CSTFlash Flood WarningICTSedgwick3 hr
Mar 23, 5:45 PM CSTFlash Flood WarningICTKingman4 hr
Mar 23, 5:53 PM CSTTornado WarningICTBarton52 min

Nearby

Flash Flood Warnings in Kansas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.